Alert archive / Nebraska / Special Weather Statements in 2020

Special Weather Statement, NWS North Platte, NE

August 5, 2020Perkins County, Nebraska

NWS North Platte, NE issued this special weather statement at Aug 5, 2020, 9:02 PM MDT for Perkins County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2020, 9:02 PM MDT (03:02 UTC)
Expired
Aug 5, 2020, 9:45 PM MDT
In force
43 min
Issued by
NWS North Platte, NE

County Perkins County, NE

The radar

The Goodland radar (KGLD), 159 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1771 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

385 
WWUS83 KLBF 060302
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
902 PM MDT Wed Aug 5 2020
 
NEZ058-069-060345-
Chase NE-Perkins NE-
902 PM MDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PERKINS AND NORTH
CENTRAL CHASE COUNTIES UNTIL 945 PM MDT...

At 902 PM MDT, Doppler radar was tracking a strong thunderstorm near 
Venango, or 16 miles southeast of Julesburg, moving east southeast 
at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Grant, Madrid, Venango and Brandon. 

This includes Highway 61 between mile markers 51 and 71.
 
LAT...LON 4071 10205 4094 10206 4096 10204 4085 10151
      4055 10169
TIME...MOT...LOC 0302Z 292DEG 27KT 4083 10203 

$$

Buttler

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 5, 5:40 PM MDT, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 5, 5:40 PM MDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
640 PM CDT Wed Aug 5 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 136 PM CDT Wed Aug 5 2020

A weak perturbation tracking across central WY early this afternoon
will be approaching the Nebraska Panhandle late this afternoon. This
combined with upslope (somewhat moist) flow should support the
initiation of scattered thunderstorms along the Laramie Range west
of Cheyenne. Overall 0-6km shear is strong 35-45kt with MLCAPE
values 500 to 1500 J/KG (highest values southern NE panhandle and
southwest NE). Short term Hi-Res model guidance agrees that a
cluster of storms should move eastward across the central and
southern NE Panhandle into portions of southwest NE later this
evening. Lack of large scale lift and only a weak southerly low-
level jet leads to low overall confidence in storms progressing very
far east tonight. Will keep the higher pops confined to the
Panhandle and taper farther to the east. As far as severe, cannot
rule out the possibility across mainly the central and southern
Panhandle this evening. Large hail and wind damage appear to be the
threats.

Heights begin to rise Thursday as the upper level ridge axis shifts
from the Rockies into the western High Plains. H850mb temperatures
rise several degrees Thursday, and highs will reflect this and
western Nebraska nears 90F. A weak disturbance appears it will be
rounding the top of the ridge axis and crossing the area from about
midday through the evening hours. Confidence is high that scattered
thunderstorms will again develop on the higher terrain to the west
and attempt to push eastward into western NE on an isolated basis
Thursday night. Lesser confidence that a couple of isolated storms
could develop across northern Nebraska during the late afternoon or
early evening. There is some signal from the CAMs of this occurring
but the lack of any boundary for convection to focus leads to the
low confidence.

.LONG TERM...(Friday through Wednesday)
Issued at 136 PM CDT Wed Aug 5 2020

Upper level ridge axis remains anchored south to north along the
southern and western High Plains through Saturday. The ECMWF matches
the DAY 4 SPC severe outlook and brings a decent wave around the
crest of the ridge through WY and into western NE by Saturday
afternoon. A cluster of storms results and moves eastward across the
area Saturday evening. Temperatures will quite warm Friday through
Sunday with the ridge axis aloft. Highs in the 90s most areas are
expected. Rather humid conditions expected as well with upper 60s to
lower 70s surface dew points working there way to the west into
western Nebraska Friday into Saturday. The ridge flattens some early
next week allowing a weak cold front to move southward into the area
by Monday. Highs cool slightly by early next week with highs
Mon/Tue in the mid 80s to around 90F.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 633 PM CDT Wed Aug 5 2020

Main concern early in the TAF period will be the potential for
convection at LBF. Have included VCTS for now, though confidence
is low in the exact track of ongoing thunderstorms. Future
amendments are possible if direct impact begins to look more
likely, but believe vicinity is more than sufficient for now.
Otherwise, expect CIGs to remain VFR through the period at both
VTN and LBF. Expecting winds to slowly veer at both terminals
through the overnight hours and will gust tomorrow afternoon.
Will have to monitor the potential for some fog at LBF Thursday
morning, however low confidence precludes any mention for now.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Brown
Hazardous weather outlook, Aug 5, 2:06 PM MDT, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
306 PM CDT Wed Aug 5 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-062015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
306 PM CDT Wed Aug 5 2020 /206 PM MDT Wed Aug 5 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms will develop in the panhandle and move
through the western Sandhills and southwest Nebraska this evening
and tonight. A few storms may become strong to severe with large
hail and damaging winds being the main threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Scattered thunderstorms will be possible nearly every day, mainly
during the late afternoon or evening hours, for parts of the area.
Some storms may be severe Saturday evening in the Sandhills,
while the potential is unclear for Sunday and beyond.

.SPOTTER INFORMATION STATEMENT...

Please report any observed severe weather or significant rainfall
to the National Weather Service.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 5, 6:24 PM MDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service North Platte NE
624 PM MDT Wed Aug 5 2020

NEZ022-060115-
Garden NE-
624 PM MDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GARDEN COUNTY UNTIL
715 PM MDT...

At 624 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Lisco, or 21 miles northwest of Oshkosh, moving east
at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Crescent Lake National Wildlife Refuge, Richardson Lake, Deer Lake,
Dogtown Flats and Sugar Loaf Hill.

LAT...LON 4154 10263 4172 10264 4176 10225 4149 10224
      4152 10264
TIME...MOT...LOC 0024Z 268DEG 17KT 4163 10264

Buttler
Special weather statement, Aug 5, 7:24 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service North Platte NE
724 PM MDT Wed Aug 5 2020

NEZ069-060215-
Chase NE-
724 PM MDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHASE COUNTY UNTIL 815
PM MDT...

At 723 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Champion, or 16 miles southwest of Imperial,
moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wauneta, Enders, Enders Reservoir State Recreation Area, Champion,
Crete, Center Dam Campground, Area A Campground and Church Grove
Campground.

This includes Highway 61 between mile markers 25 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Enders Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4035 10205 4048 10204 4049 10135 4035 10135
TIME...MOT...LOC 0123Z 267DEG 36KT 4039 10191

Buttler
Special weather statement, Aug 5, 8:23 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service North Platte NE
823 PM MDT Wed Aug 5 2020

NEZ022-060315-
Garden NE-
823 PM MDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GARDEN COUNTY UNTIL 915
PM MDT...

At 823 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Crescent Lake National Wildlife Refuge, or 25
miles southeast of Alliance, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Crescent Lake National Wildlife Refuge, Richardson Lake, Mumper,
Rackett, Dogtown Flats, Deer Lake, Adams Flats, Sugar Loaf Hill and
Tralnor Lake.

LAT...LON 4191 10252 4162 10212 4144 10253 4166 10264
      4174 10264 4175 10267 4177 10268 4183 10268
TIME...MOT...LOC 0223Z 327DEG 22KT 4180 10257

Buttler
Special weather statement, Aug 5, 9:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
902 PM MDT Wed Aug 5 2020

NEZ058-069-060345-
Chase NE-Perkins NE-
902 PM MDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PERKINS AND NORTH
CENTRAL CHASE COUNTIES UNTIL 945 PM MDT...

At 902 PM MDT, Doppler radar was tracking a strong thunderstorm near
Venango, or 16 miles southeast of Julesburg, moving east southeast
at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Grant, Madrid, Venango and Brandon.

This includes Highway 61 between mile markers 51 and 71.

LAT...LON 4071 10205 4094 10206 4096 10204 4085 10151
      4055 10169
TIME...MOT...LOC 0302Z 292DEG 27KT 4083 10203

Buttler

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:24 PM MDTSpecial Weather StatementLBFGarden51 min
Aug 5, 7:24 PM MDTSpecial Weather StatementLBFChase51 min
Aug 5, 8:23 PM MDTSpecial Weather StatementLBFGarden52 min
Aug 5, 8:41 PM MDTSevere Thunderstorm WarningLBFGarden16 min
Aug 5, 9:54 PM MDTSpecial Weather StatementLBFLincoln51 min
Aug 5, 10:42 PM MDTSpecial Weather StatementLBFLincoln48 min
Aug 5, 11:25 PM MDTSpecial Weather StatementLBFSheridan50 min
Aug 5, 11:57 PM MDTSpecial Weather StatementLBFCuster48 min
Aug 6, 12:05 AM MDTSpecial Weather StatementLBFSheridan40 min
Aug 6, 12:28 AM MDTSpecial Weather StatementLBFCuster47 min
Aug 6, 12:59 AM MDTSpecial Weather StatementLBFCherry46 min
Aug 6, 1:43 AM MDTSevere Thunderstorm WarningLBFCherry47 min
Aug 6, 2:29 AM MDTSpecial Weather StatementLBFRock46 min
Aug 6, 3:46 AM MDTSpecial Weather StatementLBFChase44 min
Aug 6, 4:26 AM MDTSpecial Weather StatementLBFChase49 min
Aug 6, 5:24 AM MDTSpecial Weather StatementLBFHayes36 min

Nearby

Special Weather Statements in Nebraska, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.